Intratracheal instillation of cerium oxide nanoparticles induces hepatic toxicity in male Sprague-Dawley rats
Siva K Nalabotu1,2, Madhukar B Kolli1,2, William E Triest3,4, Jane Y Ma5, Nandini DPK Manne2,6, Anjaiah Katta1,2, Hari S Addagarla2, Kevin M Rice2,6–8, Eric R Blough1,2,6,7,9
1Department of Pharmacology, Physiology and Toxicology, Marshall University, Joan C Edwards School of Medicine; 2Center for Diagnostic Nanosystems, Marshall University; 3Pathology and Laboratory Medicine Service, Veterans Affairs Medical Center; 4Section of Pathology, Department of Anatomy and Pathology, Joan C Edwards School of Medicine, Marshall University, Huntington; 5Health Effects Laboratory Division, NIOSH, Morgantown; 6Department of Biological Sciences; 7School of Kinesiology, College of Health Professions, Marshall University; 8Biotechnology Department, West Virginia State University; 9Department of Cardiology, Joan C Edwards School of Medicine, Marshall University Huntington, WV, USA
Background: Cerium oxide (CeO2) nanoparticles have been posited to have both beneficial and toxic effects on biological systems. Herein, we examine if a single intratracheal instillation of CeO2 nanoparticles is associated with systemic toxicity in male Sprague-Dawley rats.
Methods and results: Compared with control animals, CeO2 nanoparticle exposure was associated with increased liver ceria levels, elevations in serum alanine transaminase levels, reduced albumin levels, a diminished sodium-potassium ratio, and decreased serum triglyceride levels (P < 0.05). Consistent with these data, rats exposed to CeO2 nanoparticles also exhibited reductions in liver weight (P < 0.05) and dose-dependent hydropic degeneration, hepatocyte enlargement, sinusoidal dilatation, and accumulation of granular material. No histopathological alterations were observed in the kidney, spleen, and heart. Analysis of serum biomarkers suggested an elevation of acute phase reactants and markers of hepatocyte injury in the rats exposed to CeO2 nanoparticles.
Conclusion: Taken together, these data suggest that intratracheal instillation of CeO2 nanoparticles can result in liver damage.
Keywords: cerium oxide nanoparticles, systemic toxicity, hepatic toxicity, hydropic degeneration
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML]
Readers of this article also read:
Carr ME, Tortella BJ
Published Date: 3 September 2015
Can combined use of low-level lasers and hyaluronic acid injections prolong the longevity of degenerative knee joints?
Ip D, Fu NY
Published Date: 5 August 2015
Relapsed Hodgkin lymphoma in adolescents: focus on current high-dose chemotherapy and autologous stem cell transplant
Guilcher GM, Stewart DA
Published Date: 8 May 2014
Orth P, Rey-Rico A, Venkatesan JK, Madry H, Cucchiarini M
Published Date: 16 January 2014
Zhai G, Aref Eshghi E
Published Date: 29 June 2012
Published Date: 8 December 2011
Niklas Schuelert, Fiona A Russell, Jason J McDougall
Published Date: 6 February 2011
Published Date: 17 September 2010
Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant
Published Date: 14 July 2010
Charles J Malemud
Published Date: 6 October 2009